Indiana, 2008

Flooding in Indiana, March 18 to 23, 2008

March 18 to 23, 2008 · NWS PAH · 6 events in 6 counties and zones

Torrential rainfall amounts from 5 to 9 inches occurred over a two-day period, causing a major flood event. A very slow-moving cold front over southwest Illinois and southeast Missouri provided the focus for prolonged heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Torrential rainfall amounts from 5 to 9 inches occurred over a two-day period, causing a major flood event. A very slow-moving cold front over southwest Illinois and southeast Missouri provided the focus for prolonged heavy rainfall. A deep southwest wind flow brought subtropical moisture across the frontal zone. The two-day rainfall amount was 7.70 inches at the Evansville airport. Other two-day totals included: 8.70 near Darmstadt (Vanderburgh County), 7.30 at Ft. Branch (Gibson County), and 9.29 at Wadesville (Posey County). The lowest amounts were northeast of Evansville in Pike County, where 4.83 inches was reported near Petersburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 2:03 AM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 18, 2:03 AM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 AM CDT TUE MAR 18 2008

.DISCUSSION...
THE GFS INITIALIZES ONGOING PCPN WELL...THOUGH ITS FORECAST QPF
THRU 12Z AT LEAST IS A LITTLE ON THE SHY SIDE. IT SUGGESTS A
SURFACE WAVE WILL EJECT ACROSS THE OZARKS TO NEAR LSX
TONIGHT...AND 06Z SURFACE ANALYSIS DOES APPEAR TO SUPPORT THIS
PREMISE. AS THE WAVE MOVES EAST OF LSX AND LOSES ITS
IDENTITY...THE BOUNDARY THAT FOCUSES ONGOING CONVECTION WILL SAG
SOUTH AND PUSH THE REPEAT RAINS DEEPER INTO THE PAH FA. BY 00Z
WED...THE LIFT OUT OF THE PRIMARY SOUTHERN PLAINS SURFACE WAVE
WILL INTENSIFY/FOCUS RAINS ACROSS REMAINDER OF FA AS THE BOUNDARY
PUSHES THRU ALL BUT THE PENNYRILE. THE RESULTANT MAIN CHANGE IN
THE FORECAST THEREFORE IS TO LINGER THE THUNDER THREAT...PRIMARILY
SOUTH OF THE BOUNDARY...INTO THE WED AM HOURS ACROSS THE PENNYRILE
AND SOUTHERN JACKSON PURCHASE AREAS...AS THE BOUNDARY IS JUST A
LITTLE SLOWER TO WORK OUT OF THE REGION. BY 18Z WED WE ARE ON THE
BACKSIDE OF THE SYSTEM AND THE HEAVIER/MORE FLOOD INDUCING RAINS
ARE OVER. HOWEVER WE LINGER A CHC PCPN THRU THE DAY ON WED...AT
LEAST UNTIL THE SUPPORTING UPPER TROF PASSES...LARGELY BY 00Z THU.

NEW HPC QPF TOTALS 6-7 ACROSS THE HIGHLANDS OF SEMO WITH BROAD
3-6 SWATH ENCOMPASSING MOST OF PAH FA. THRU 06Z TREND ALREADY IS
AOA HPC PACE SO WEVE ADJUSTED THE INTERNAL WATCH TEXT TO SUPPORT
THESE SLIGHTLY HIGHER TOTALS...ESPECIALLY NORTHERN AND WESTERN
PORTIONS OF THE WATCH ACROSS THE HIGHLANDS OF SEMO INTO SW
IL...WHERE 1/2-1 RADAR ESTIMATED TOTALS HAVE ALREADY OCCURRED.
THESE TOTALS NO DOUBT WILL LEAD TO WIDESPREAD FLOODING PROBLEMS
TODAY-TONIGHT AND SUPPORT CONTINUANCE OF WATCH AS WRITTEN.

AFTER THIS STORM SYSTEM PASSES WED...A QUIETER ALBEIT STILL ZONAL
FLOW PATTERN EMERGES. ANOTHER SURFACE WAVE IS FORECAST TO DEVELOP
AND RACE ACROSS THE LOWER OH VALLEY BY EARLY WEEKEND...HOWEVER
INDICATIONS THUS FAR ARE TO KEEP PRIMARY QPF TO THE NORTH OF OUR
AREA. THEREFORE WE OPTED NOT TO CHANGE THE DAY4-5 FORECAST GIVEN
ITS ALREADY SUFFICIENT HANDLE ON THIS SCENARIO.

A GFS PREFERENCE OVERALL LEAD TO A LEAN ON ITS MOS NOS...TWEEKED
PER ONGOING TRENDS AND COLLABORATIVE PICTURE.

&&

.AVIATION...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL PREVAIL ACROSS ALL
AVIATION FORECAST TERMINALS OVER THE NEXT 24 HOURS AS A SLOW MOVING
FRONTAL BOUNDARY MEANDERS ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST. THIS WILL BRING A REDUCTION IN CEILINGS AND VISIBILITIES
TO PREDOMINANTLY MVFR LEVELS TODAY. BOUTS WITH HEAVIER RAIN AND
THUNDERSTORMS MAY FORCE CEILINGS AND VISIBILITIES INTO THE IFR
CATEGORY AT TIMES. A PREDOMINANT SOUTHERLY WIND COMPONENT TODAY WILL
SHIFT TO THE NORTH THIS EVENING AS THE FRONTAL BOUNDARY SAGS EVEN
FARTHER SOUTH. KPAH AND KOWB MAY NOT SEE THIS WIND SHIFT UNTIL
AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR BALLARD-CARLISLE-MCCRACKEN.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     CALDWELL-CALLOWAY-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR GIBSON-PIKE-POSEY-VANDERBURGH.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     SPENCER-WARRICK.

&&
Hazardous weather outlook, Mar 18, 4:01 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
401 AM CDT TUE MAR 18 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
401 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS OCCURRING OR IMMINENT. WIDESPREAD 3 TO 6 INCH RAINFALL
AMOUNTS ARE FORECAST TODAY AND TONIGHT. REFER TO THE FLOOD WATCHES AND
WARNINGS IN EFFECT FOR MORE DETAILED FLOODING INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREAT FROM ISOLATED STRONGER STORMS IS HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING OF AREAL RIVERS WILL BE ONGOING WEDNESDAY AND MAY CONTAIN
ON SOME WATERWAYS THROUGH THE REMAINDER OF THE WEEK. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR UPDATED DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pike

When
March 18, 7:00 AM EST to March 21, 4:00 PM EST
Where
Pike County, 5 mi W of Petersburg to 2.31 mi NNW of Spurgeon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.500, -87.373

Three major state roads and many rural roads were closed. Highway 257 was closed from Velpen to Otwell. The Pike County emergency management director reported flooding in low-lying areas that don't normally flood.

Flood, Gibson

When
March 18, 7:00 AM CST to March 21, 4:00 PM CST
Where
Gibson County, Hazleton to 0.62 mi SW of East Mt Carmel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.480, -87.530

Schools were closed in parts of the county. The sheriff department received six or seven calls about motorists stranded in high water. The Red Cross opened a shelter for people needing to evacuate their homes. Residents of low-lying towns stacked sandbags. Several roads were closed, including one major state road.

Flood, Posey

When
March 18, 7:00 AM CST to March 21, 4:00 PM CST
Where
Posey County, Griffin to 3.91 mi E of Poseyville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
38.200, -87.920

A number of structures throughout the county were damaged by flooding. A subdivision off Indiana Highway 62 was flooded. Flooding of Big Creek raised water to the eaves of structures of an historic village off Indiana 69. The village is an attraction that consists of recreated historic buildings. Numerous roads were closed. Five motorists were rescued from flooded roads. Schools were closed. The county declared a State of Emergency.

Flood, Vanderburgh

When
March 18, 7:00 AM CST to March 23, 6:00 PM CST
Where
Vanderburgh County, 4 mi WSW of Evansville to 3.69 mi ENE of Armstrong
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
37.958, -87.618

Major flooding of Pigeon Creek occurred. Sandbag walls and pumps were placed around a number of residences near the creek, which flows into the Ohio River near Evansville. National Guard troops and firefighters were among those helping with sandbagging. About 100,000 sandbags were filled in this massive flood-fighting effort. Voluntary evacuations were in effect for residents of 194 mobile homes at a mobile home park which was threatened by a weakening levee. Water was about one feet from the top of the levee, and sinkholes formed in the levee. Floodwaters seeping through the levee flooded parts of the mobile home park, but water was not believed to have entered any homes. At least a dozen other homes were threatened by the creek. The Red Cross opened a shelter for evacuees. Access to one home was by boat only. Four teenagers were rescued from an SUV that stalled in floodwaters. In the city of Evansville, the manager of the water and sewer department received 29 reports of storm water in homes. Thirty homes were affected by floodwaters, and a few were heavily damaged. Motorists were stuck in high water on roads near the Evansville Regional Airport. Schools were closed across the county, and a State of Emergency was declared.

Flood, Spencer

When
March 18, 1:00 PM CST to March 21, 4:00 PM CST
Where
Spencer County, Richland to 1.51 mi SSE of Rock Hill
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
37.950, -87.150

Three young boys were rescued unhurt when their boat capsized in Anderson River backwaters just southeast of New Boston. Several stranded motorists were rescued. At least one family was rescued from a flooded home in St. Meinrad. A home near the Anderson River was sandbagged. Schools were closed. Numerous roads were closed, including roads that don't normally flood. Major roads that were closed included portions of U.S. Highway 231, Indiana 62, and Indiana 161. Some damage occurred to county roads. Some water entered the Spencer County courthouse and other structures around the county. Residents of a house on Indiana 66 could access their house only by boat.

Flood, Warrick

When
March 18, 2:00 PM CST to March 21, 4:00 PM CST
Where
Warrick County, Elberfeld to 0.37 mi SW of Jockey
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
38.170, -87.450

Major flooding occurred after 7 to 10 inches of rain fell in 36 hours. Many roads were closed, including one major road. The county exhausted its supply of road closed signs. Sand bags were distributed to homeowners and business owners threatened by flooding. A mudslide on Rockport Road exposed a gas line. Floodwaters rushed over the top of a bridge on a seconday road just north of Chandler. A railroad track along U.S. Highway 62 was flooded. An SUV was washed off a secondary road into a ditch. Roadways and culverts were washed out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84984, 84983, 84986, 84991, 84989, 84993.